Medications that can cause osteoporosis

Certain medicines are known to cause bone loss, which may lead to osteoporosis. These include:

  • Oral or high-dose inhaled corticosteroids—such as prednisone and beclomethasone (QVAR)—used for more than 6 months to treat conditions such as asthma, arthritis, and lupus.
  • Thyroid replacement medicine, if the dose is more than the body needs. This should be monitored by checking the level of thyroid-stimulating hormone (TSH) every year.
  • Medicines used to treat seizures, such as phenytoin.
  • Medicines used to treat endometriosis, such as leuprolide (Lupron Depot) and nafarelin acetate (Synarel).
  • Certain cancer treatments, including aromatase inhibitors used to treat breast cancer, such as anastrozole (Arimidex), letrozole (Femara), and exemestane (Aromasin).
  • Hormone therapy to treat prostate cancer.
  • Some antidepressant medicines called selective serotonin reuptake inhibitors (SSRIs).
  • Heparin, a blood thinner, if used for a long time.
  • Depo-Provera, a birth control medicine given by injection, if used for a long time.
  • Anticonvulsant medicines such as carbamazepine.

Last Updated: November 21, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.